Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 16, 2003, 12:52 AM EST for Blount County, Sevier County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2003, 12:52 AM EST (05:52 UTC)
- Expired
- Feb 16, 2003, 1:30 AM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 160552 SVRMRX TNC009-155-160630- /NEW.KMRX.SV.W.ETN#.0302160552Z-0302160630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1252 AM EST SUN FEB 16 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE SEVIER COUNTY IN EAST TENNESSEE * UNTIL 130 AM EST * AT 1248 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WALLAND...OR 3 MILES EAST OF MARYVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEARS VALLEY AROUND 100 AM EST PIGEON FORGE AROUND 110 AM EST HARRISBURG AROUND 115 AM EST THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3582 8402 3565 8394 3587 8336 3594 8358 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 9:00 PM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Feb 15, 9:00 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EST SAT FEB 15 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EST SAT FEB 15 2003 FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. PRECIP HAS BECOME MORE CONVECTIVE IN NATURE. SOME LIGHTNING STRIKES ARE OCCURRING IN THE SOUTHERN TIER COUNTIES OF THE FORECAST AREA AT THIS TIME. CURRENT FORECAST HAS THIS SCENARIO HANDLED WELL. TEMPS LOOK REASONABLE. NO CHANGES ARE WARRANTED AT THIS TIME. .MRX... NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018... TNZ045...TNZ047. VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006... VAZ008. LCM ********************************************************************* AFTERNOON FORECAST DISCUSSION 345 PM EST SAT FEB 15 2003 CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY WARM FRONT ALONG THE NORTHERN TN AREAS...WITH WARM MOIST MOVING INTO THE FORECAST AREAS. LIGHT TO MODERATE RAIN CONTINUES ACROSS THE FORECAST AREA AS THE LOW PRESSURE SYSTEM OVER THE LOWER MS VALLEY SLOWLY MOVES EAST. EXPECT RAIN TO GRADUALLY INCREASE IN COVERAGE AND INTENSITY TONIGHT AS THE SURFACE LOW AND ITS ASSOCIATED UPPER TROUGH MOVE INTO THE TN VALLEY. INSTABILITY INCREASES SOMEWHAT TONIGHT AS THIS LOW APPROACHES THE AREA...SO WILL CONTINUE A MENTION OF A FEW TSTORMS. WILL CONTINUE THE FLOOD WATCH TONIGHT...MAINLY FOR THE THREAT OF FLOODING OF RIVERS AND STREAMS. THIS LOW IS PROGGED BY THE MODELS TO MOVE EVEN SLOWER THAN PREVIOUSLY THOUGHT...SO THIS FLOOD WATCH MAY NEED TO BE EXTENDED THROUGH SUNDAY. COLDER AIR BUILDS SOUTH AND WEST FROM THE MID ATLANTIC REGION LATE TONIGHT INTO SUNDAY...WHICH WILL COULD SET THE STAGE FOR THE DEVELOPMENT OF SOME FREEZING RAIN AND SLEET ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE. RIGHT NOW..ONLY LIGHT ACCUMULATIONS (GENERALLY LESS THAN A FOURTH OF AN INCH) ARE EXPECTED...SINCE THE BULK OF THE COLDER AIR SHOULD REMAIN FURTHER EAST ACROSS NORTH CAROLINA AND CENTRAL VIRGINIA. AS FOR TEMPS...NGM AND AVN NUMBER SHOW DISCREPANCIES AND WILL GENERALLY COMPROMISE BETWEEN THE TWO THROUGH THE PERIOD. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 52 52 38 44 / 100 100 60 20 TYS 47 47 36 40 / 100 100 70 40 TRI 38 38 34 38 / 100 100 90 60 OQT 47 47 36 40 / 100 100 70 40 .MRX... NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES TNZ018... TNZ045...TNZ047. VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WINTER WEATHER ADVISORY LATE TONIGHT AND SUNDAY FOR ZONES VAZ006... VAZ008. DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EST SAT FEB 15 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM CENTERED OVER ARKANSAS...WITH A WARM FRONT EXTENDING EAST ACROSS THE TN/KY STATE LINE. SOME PATCHY DENSE FOG IS STILL BEING REPORTED ACROSS THE FORECAST AREA...BUT THIS FOG SHOULD GRADUALLY LIFT LATER THIS MORNING AS WINDS PICK UP. AREA RADARS REVEAL LIGHT TO MODERATE RAIN CONTINUING ACROSS MOST OF THE FORECAST AREA...WITH HEAVIER RAIN AND A FEW TSTORMS OCCURRING ACROSS MIDDLE TN. MODELS SHOW LIFT INCREASING ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EVENING...AS THIS SURFACE LOW AND ITS ASSOCIATED STRONG UPPER TROUGH APPROACH. BASED ON FUTURE 24 HOUR FORECASTED RAINFALL...A FEW RIVERS ARE EXPECTED TO RISE ABOVE FLOOD STAGE IN THE AREA...AND HAVE ISSUED RIVER FLOOD WARNINGS ACCORDINGLY. CURRENT FORECAST LOOKS TO BE ON TRACK...BUT WILL UPDATE LATER THIS MORNING MAINLY TO TWEAK MORNING WORDING. DMG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 450 AM EST SAT FEB 15 2003 SURFACE ANALYSIS INDICATING WARM FRONT HAS PUSHED NORTH OF OUR CWA. SURFACE LOW IN SOUTHWEST MO. RADAR SHOWING RAIN CONTINUING TO SPREAD INTO CWA. MODELS SHOWING STRONG UPPER TROUGH AND SURFACE LOW CONTINUE TO TRACKING EAST THROUGH THE WEEKEND. GOOD DYNAMICS AND MOISTURE TO SUPPORT 100 POPS THROUGH SUNDAY AND LIKELY POPS SUNDAY NIGHT. MAY ALSO HEAR SOME THUNDER THIS AFTERNOON AND EVENING FROM THE GOOD DYNAMICS...BUT BEST INSTABILITY REMAINS TO THE SOUTH. MESOETA INDICATING SOME COLD AIR INTRUDING IN THE LOW LEVELS IN THE NORTHEAST TONIGHT...AVN A LOT WARMER. WILL GO WITH MESOETA AND KEEP WINTER WEATHER WATCH GOING FOR OUR EXTREME NORTHEAST COUNTIES WERE THE BEST COLD INTRUSION IS. MAY HAVE SOME FREEZING RAIN MIXING IN THE RAIN ON SUNDAY NIGHT ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...BUT WILL WAIT ON CHANGING ANY WATCHES. PROBABLY SEE SOME PRECIP HANGING AROUND MONDAY MORNING BEFORE MOVING OUT MONDAY NIGHT. CHA 59 48 50 40 / 100 100 90 60 TYS 56 46 48 38 / 100 100 90 70 TRI 49 37 39 34 / 100 100 90 70 OQT 56 46 48 38 / 100 100 90 70 GH
Hazardous weather outlook, Feb 15, 5:20 AM EST, 19 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 520 AM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... AN UPPER TROUGH OF LOW PRESSURE ACROSS THE SOUTHERN PLAINS WILL CONTINUE TO PULL MOISTURE NORTH INTO THE SOUTHERN APPALACHIANS IN ADVANCE OF THIS SYSTEM. ABUNDANT MOISTURE COMBINED WITH A WARM FRONT PULLING NORTH ACROSS THE AREA TODAY WILL PRODUCE PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS. SOME OF RAIN WILL BE HEAVY AT TIMES TODAY AND TONIGHT. THE PROLONGED RAINS AND ALREADY SATURATED GROUND MAY PRODUCE RAPID STREAM RISE AND FLOODING OF STREAMS...CREEKS AND LOW LYING AREAS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA TODAY AND TONIGHT. A SURGE OF COLD AIR WILL SPILL SOUTH ACROSS VIRGINIA AND THE CAROLINAS TONIGHT. TEMPERATURES MAY DROP BELOW FREEZING ACROSS SECTIONS OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SATURDAY NIGHT. FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS THESE AREAS WITH SIGNIFICANT ICE AND SNOW ACCUMULATIONS POSSIBLE. * FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS * * WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE UPPER LEVEL STORM SYSTEM WILL PULL ACROSS THE SOUTHERN APPALACHIANS SUNDAY AND SUNDAY NIGHT CONTINUING LIKELY CHANCES OF PRECIPITATION. A CONTINUED MIX OF FREEZING RAIN...SLEET AND SNOW ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE SUNDAY. SIGNIFICANT ICE AND SNOW ACCUMULATIONS ARE POSSIBLE. * WINTER STORM WATCH.........SEE WWUS44 KMRX - WSWMRX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER REPORTS MAY BE NEEDED TODAY AND TONIGHT DUE TO THE CHANCE OF FLOODING OF AREA STREAMS...CREEKS AND LOW LYING AREAS. DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.